Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

Methotrexate toxicity: What’s in a name?


DII small banner

By Warren R. Heymann, MD

Aug. 24, 2017

Methotrexate Toxicity
Methotrexate-induced skin toxicity: photographs of 4 illustrative cases. A, Erosions in psoriatic plaques over the torso (patient 1). B and C, Ulcerated and reticulated psoriatic plaques over the arms (patient 2). D, Small shallow cutaneous erosions (patient 4). E, Mucosal erosions over the palate and lips (patient 3).
Credit: JAAD
I was called to the ICU to assess the dramatic presentation of a woman with hemorrhagic labial crusting and erosive psoriatic plaques. Despite my long-standing familiarity with methotrexate (MTX) I had never encountered a patient with flagrant MTX toxicity. Her elevated levels were secondary to the concomitant administration of trimethoprim-sulfamethoxasole; fortunately she responded to leucovorin rescue. It is understandable how such patients could be (mis) diagnosed with Stevens-Johnson syndrome/Toxic Epidermal Necrolysis (SJS/TEN), however, these processes are distinct and establishing the correct diagnosis is vital.

Chen et al studied 24 patients with methotrexate-induced epidermal necrosis (MEN) and 150 controls, analyzing the demographics, pathology, and plasma concentrations of methotrexate (MTX). Patients with MEN showed extensive skin necrosis (mean, 33.2% total body surface area) but no target lesions. The histopathology displayed keratinocyte “dystrophy” (variable vacuolar alteration, dyskeratosis, and epidermal necrosis). Early signs of MEN included painful skin erosions, oral ulcers, and leukopenia/thrombocytopenia. Although 79.2% patients received leucovorin treatment, there was 16.7% mortality. Risk factors for MEN included older age (>60 years), chronic kidney disease, and high initial dosage of MTX without folic acid supplementation. Renal insufficiency delayed MTX clearance. Severe renal disease and leukopenia predicted poor prognosis in MEN, but none of the SCORTEN criteria (for TEN) were associated with mortality of MEN. The authors concluded that MEN exhibited distinct clinicopathologic features from SJS/TEN, and emphasized that recognition of the early signs and prognostic factors is important, and that rapid institution of leucovorin may be helpful. To reduce the risk of MEN, physicians should avoid prescribing MTX to high-risk patients and titrate the dosage slowly upward with folic acid supplementation. (1)

MTX has cytotoxic, anti-inflammatory and immunomodulatory activities that provide clinical benefits for diseases such as rheumatoid arthritis and psoriasis. MTX is a folic acid antagonist that has 100,000 times greater affinity than folic acid for dihydrofolate reductase, thereby inhibiting DNA synthesis. Higher doses, or prolonged exposure to MTX, result in greater toxicity than predicted by the drug dose alone. MTX toxicity is increased by folic acid deficiency or by medications such as barbiturates and nitrofurantoin, which impair folic acid absorption. Trimethoprim-sulfamethoxazole, triamterene, and pyrimethamine are dihydrofolate reductase inhibitors and are contraindicated. Medications such as salicylates and sulfonamides that displace MTX from albumin increase its free level. Competitive inhibitors of renal tubular secretion of MTX (ascorbic acid, aspirin, penicillin, phenylbutazone, probenecid, and sulfonamides), may potentially yield toxic levels of MTX. (2) Use of newer colloidal carriers of MTX, with improved skin permeability by minimizing its systemic availability, will be a useful strategy to reduce the toxic effects of the drug. (3)

One of the greatest challenges in prescribing MTX is making sure the patient knows that the medication is taken weekly, not daily. Souza et al reported such a case — a 58-year-old woman who took 10 mg of MTX daily (without her prescribed folic acid supplement) presenting with ulcerated psoriatic plaques and oral ulcerations. (4)

Reed and Sober coined the term “methotrexate-induced necrolysis” in their report of a 72 year-old woman with recalcitrant psoriasis who developed extensive erosions after the administration of low-dose MTX, clinically consistent with TEN. She gradually improved with systemic steroids and topical care. (5) Although rare, classical cases of TEN have been reported secondary to MTX, such as the fatal case of a 16 year-old girl who received MTX for non-Hodgkin lymphoma. (6)

Chen et al have provided excellent guidance in differentiating MTX toxicity-induced necrosis from genuine SJ/TEN, which may only infrequently be due to MTX. My concern is that the term MEN could be misconstrued for SJ/TEN; such confusion could lead to inappropriate therapies (such as IVIG or cyclosporine) instead leucovorin rescue. Names (diagnoses) need to be consistent and clear. I think that the diagnosis “methotrexate toxicity-induced ulcerations” is most preferable.

1. Chen TJ, et al. Methotrexate-induced epidermal necrosis: A case series of 24 patients. J Am Acad Dermatol 2017; 77: 247-55.
2. Primka EJ 3rd, Camisa C. Methetrexate-induced toxic epidermal necrolysis in a patient with psoriasis. J Am Acad Dermatol 1997; 36 (5 Pt 2): 815-8.
3. Rajitha P, et al. Methotrexate in the treatment of psoriasis and rheumatoid arthritis: Mechanistic insights, current issues and novel delivery approaches. Curr Pharm Des 2017; May 31 [Epub ahead of print]
4. Souza CF, et al. Ulcerations due to methotrexate toxicity in a psoriatic patient. An Bras Dermatol 2016; 91: 375-7.
5. Reed KM, Sober AJ. Methotrexate-induced necrolysis. J Am Acad Dermatol 1983; 8: 677-9.
6. Gogia A, et al. Methotrexate-induced toxic epidermal necrolysis in a child. Indian J Dermatol 2013; 58: 161.


All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement